Idaho, 2009

Heavy Snow in Idaho, October 4 to 5, 2009

October 4 to 5, 2009 · NWS PIH · 2 events in 2 counties and zones

Ten to 30 inches of snow fell in the central mountains of Idaho on October 4th and 5th. The heavy autumn snow caused schools to close in Bellevue with power outages.

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Ten to 30 inches of snow fell in the central mountains of Idaho on October 4th and 5th. The heavy autumn snow caused schools to close in Bellevue with power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Oct 3, 1:30 PM MST, 11 hours 30 minutes earlier.

Area forecast discussion, Oct 3, 1:30 PM MST, 11 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
230 PM MDT SAT OCT 3 2009

.DISCUSSION...UPPER LOW OVER PACIFIC NW COAST CONTINUES TO DIVE
SOUTHWARD THIS AFTERNOON.  MODELS IN GENERAL AGREEMENT THIS LOW WILL
DROP SOUTH INTO NORTHERN CALIF AROUND MIDNIGHT TONIGHT AND THEN
BEGIN TO GRADUALLY MOVE EAST INTO NRN NEVADA THROUGH THE DAY
TOMORROW.  FROM THERE THE UPPER LOW MOVES SLOWLY TO THE ENE INTO NRN
UTAH SUNDAY NIGHT AND INTO WRN WYOMING BY MONDAY AM.  THIS TRACK
PLACES SE IDAHO IN A VERY FAVORABLE POSITION FOR PRECIPITATION
BEGINNING TONIGHT IN THE CENTRAL MOUNTAINS AND ENTIRE CWA FOR SUNDAY
AND SUNDAY NIGHT.  SNOW LEVELS WILL START OUT AROUND 6500 FEET AND
THEN DROP TO ALL VALLEY FLOORS SUNDAY NIGHT...THUS MOUNTAIN AREAS
WILL INITIALLY RECEIVE SNOW TONIGHT WITH VALLEYS GETTING RAIN OR A
RAIN/SNOW MIX FOR SUNDAY.  COLDER AIRMASS BEGINS TO TAKE OVER SUNDAY
NIGHT WITH MOST AREAS TO RECEIVE SNOW. HAVE CONTINUED THE WINTER WX
ADVISORY FOR THE CENTRAL MOUNTAINS AND SOUTHERN HIGHLANDS WITH SNOW
AMOUNTS OF 3 TO 9 INCHES BETWEEN TONIGHT AND MONDAY AM.  HAVE ISSUED
A WINTER STORM WATCH FOR MOST REMAINING AREAS SUNDAY NIGHT WITH
EXPECTED ACCUMULATIONS IN THE SNAKE PLAIN OF UP TO AN INCH AND 1 TO
4 INCHES IN REMAINING MOUNTAIN ZONES BY MONDAY AM.

FOR THE REMAINDER OF THE FORECAST...MODELS INDICATING THE LARGE
UPPER LEVEL LOW WILL CONTINUE TO MOVE EAST INTO THE NRN PLAINS AND
RIDGING WILL BUILD IN OVER THE PACIFIC NW FOR TUESDAY.  THIS WILL BE
SHORT LIVED AS AN UPPER LEVEL SYSTEM DEVELOPS AND DROPS SOUTH OUT OF
BRITISH COLUMBIA INTO PORTIONS OF SOUTHEAST IDAHO FOR WEDNESDAY
AFTERNOON AND NIGHT.  THIS BRINGS ANOTHER ROUND OF COLDER AIR AND
THREAT OF PRECIPITATION.  YET ANOTHER SYSTEM DROPS OUT OF CANADA
INTO SE IDAHO ON FRIDAY FOR ANOTHER ROUND OF UNSETTLED WEATHER.

DSH

&&

.AVIATION...CEILING EXPECTED TO CLEAR SOME...THEN DETERIORATE AGAIN
LATE OVERNIGHT WITH PRECIPITATION DEVELOPING DURING THE MORNING
HOURS.  WITH NORTHEASTERLY FLOW AT LOW LEVELS...EXPECT CEILING TO
STAY VFR AT KIDA AND KSUN THE BEST.  KPIH MAY HAVE MORE PROBLEMS
WITH UPSLOPE AGAINST THE RANGES TO THE SOUTH.  RAIN SHOULD BE BEST
ON SUN AFTERNOON.  MESSICK

&&

.FIRE WEATHER...A MODERATE TO HEAVY RAIN AND SNOW EVENT IS EXPECTED
TO DEVELOP BY THE EARLY MORNING HOURS ON SUNDAY.  HIGH HUMIDITY AND
COLD TEMPERATURES WITH SOME MODERATE WIND.  STORM LINGERS INTO
MONDAY AND MONDAY NIGHT...THEN CLEARING WITH A SWITCH TO NORTHERLY
FLOW FOR SEVERAL DAYS AFTERWARD.  THIS DIRECTION OF AIRFLOW WILL
KEEP COLD AIR REPLENISHED AND SUPPRESS AFTERNOON HIGHS BELOW
NORMAL.  AN OUTBREAK OF ARCTIC AIR WILL OCCUR ON THE EAST SIDE OF
THE DIVIDE AND MAY INTRUDE INTO PARTS OF THE SALMON-CHALLIS NATIONAL
FOREST...MAKING FOR EXTREME COLD FOR THE EXTREME NORTH PARTS OF THE
FIRE WEATHER DISTRICT.  MESSICK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 AM MDT MONDAY
FOR IDZ018-022-031-032.
WINTER STORM WATCH FROM 6PM MDT SUNDAY NIGHT TO 6 AM MDT MONDAY FOR
IDZ017-019-020-021-023-025.

&&
Hazardous weather outlook, Oct 3, 3:47 AM MST, 21 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
447 AM MDT SAT OCT 3 2009

IDZ017>025-031-032-041100-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
447 AM MDT SAT OCT 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

RAIN AND SNOW WILL DEVELOP LATER TODAY ACROSS EASTERN IDAHO. THE
BEST CHANCES WILL BE ACROSS THE CENTRAL MOUNTAINS...UPPER SNAKE
HIGHLANDS AND SOUTHERN HIGHLANDS. MOST OF THE SNOW ACCUMULATION
WILL OCCUR AT OR ABOVE 6000 FEET. SOME SNOW IS POSSIBLE FOR LOWER
ELEVATIONS...BUT LITTLE IF ANY ACCUMULATION IS EXPECTED THROUGH
TONIGHT. A WINTER WEATHER ADVISORY IS IN EFFECT FOR ALL OF THE
CENTRAL MOUNTAINS ABOVE AND THE SOUTHERN HIGHLANDS FROM MIDNIGHT
TONIGHT THROUGH 6AM MONDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

RAIN AND SNOW WILL CONTINUE INTO MONDAY ACROSS EASTERN IDAHO. SNOW
ACCUMULATIONS WILL MOSTLY OCCUR ABOVE 6000 FEET THROUGH SUNDAY
AFTERNOON...BEFORE DROPPING TO THE VALLEY FLOORS SUNDAY NIGHT.
SNOW LEVELS WILL AGAIN RISE ON MONDAY AS TEMPERATURES WARM DURING
THE DAY. THE FIRST EXCEPTION WILL BE THE SOUTHERN HIGHLANDS WHERE
HIGHER ACCUMULATIONS WILL OCCUR AT OR ABOVE 5500 FEET. THE OTHER
EXCEPTION WILL BE THE PORTIONS OF THE SNAKE PLAIN. IT APPEARS THE
BENCHES WILL SEE SOME ACCUMULATION ON SUNDAY PICKING UP LATER IN
THE DAY. FOR THE VALLEY FLOORS...IT BECOMES MORE TRICKY AS THE
EXACT LOCATION OF THE LOW IS STILL UNCERTAIN. RIGHT NOW...IT
APPEARS THE HEAVIER BAND(S) OF PRECIPITATION WILL ALLOW FOR RAIN
TO MIX WITH OR CHANGE TO SNOW AT LOWER ELEVATIONS BUT MAY NOT
STICK UNTIL LATE IN THE DAY. THERE IS THE POTENTIAL FOR MODERATE
ACCUMULATIONS FOR THE NORTHERN END OF THE MAGIC VALLEY THROUGH
CRATERS OF THE MOON. CURRENT FORECAST TOTALS FOR SNOWFALL ARE AS
FOLLOWS THROUGH 6AM MONDAY:

SNAKE PLAIN: UP TO 4 INCHES WITH UP TO 6 ON THE BENCHES AND FOR
THE NORTHERN END OF THE MAGIC VALLEY AND CRATERS OF THE MOON
CENTRAL MOUNTAINS: 5 TO 10 INCHES ABOVE 6000 FEET...OVER 1 FOOT
ABOVE 9000 FEET AND UP TO 5 INCHES FOR THE LOWER VALLEYS
SOUTHERN HIGHLANDS: 5 TO 10 INCHES ABOVE 5500 FEET...OVER 1 FOOT ON
THE HIGHER PEAKS AND UP TO 5 INCHES FOR THE LOWER VALLEYS
AL OTHER MOUNTAINOUS AREAS: 2 TO 8 INCHES ABOVE 6000 FEET WITH
LIGHT ACCUMULATIONS ON THE VALLEY FLOORS

FOR MONDAY AND MONDAY NIGHT...ADDITIONAL LIGHT TO MODERATE AMOUNTS OF
RAIN AND SNOW ARE POSSIBLE AS THE LOW BEGINS TO WEAKEN AND MOVE TO
THE NORTH AND EAST OF IDAHO.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Big and Little Wood River Region

When
October 4, 1:00 AM MST to October 5, 2:00 PM MST
Where
Big and Little Wood River Region forecast zone
Property damage
$4,000
Reported by
SNOTEL

Sixteen inches of snow fell on Bald Mountain with 15 inches at Dollarhide Summit and 10 inches on Galena Summit. 10 to 15 inches of snow fell in the towns of Carey and Hailey. The heavy wet snow caused power outages in Bellevue and Hailey with Bellevue schools closed.

Heavy Snow, Sawtooth Mountains

When
October 4, 2:00 AM MST to October 5, 3:00 PM MST
Where
Sawtooth Mountains forecast zone
Reported by
SNOTEL

Twelve inches of snow fell at Bear Canyon SNOTEL and 29 inches fell at Smiley Mountain.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2009Every state in 2009This day in weather historyWarnings in Idaho, October 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 199885, 199884.